Alert archive / North Carolina / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 186, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 17, 2018, 5:16 PM EDT for Wilkes County, Yadkin County, North Carolina. It was in force for 59 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 17, 2018, 5:16 PM EDT (21:16 UTC)
- Expired
- Aug 17, 2018, 6:15 PM EDT
- In force
- 59 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Wilkes County, NC, Yadkin County, NC
The radar
The Roanoke radar (KFCX), 133 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 17, 5:30 PM EDT | TSTM WND DMG | 2 W Buck, NC | SEVERAL TREES REPORTED DOWN ALONG NORTH MINTON ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.3 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 974 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 1005 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
629
WUUS51 KRNK 172116
SVRRNK
NCC193-197-172215-
/O.NEW.KRNK.SV.W.0186.180817T2116Z-180817T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
516 PM EDT FRI AUG 17 2018
The National Weather Service in BLACKSBURG has issued a
* Severe Thunderstorm Warning for...
Southeastern Wilkes County in northwestern North Carolina...
Southwestern Yadkin County in northwestern North Carolina...
* Until 615 PM EDT
* At 516 PM EDT, a severe thunderstorm was located over Buck, moving
east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
North Wilkesboro...
Wilkesboro...
Jonesville...
Ronda...
and Boomer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3602 8135 3605 8139 3626 8133 3623 8078
3605 8085 3606 8098 3603 8107 3604 8114
3603 8117 3604 8120 3603 8127 3600 8132
TIME...MOT...LOC 2116Z 286DEG 14KT 3615 8124
HAIL...1.00IN
WIND...60MPH
$$
JR3 follow-up statements
294
WWUS51 KRNK 172129
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
529 PM EDT FRI AUG 17 2018
NCC193-197-172215-
/O.CON.KRNK.SV.W.0186.000000T0000Z-180817T2215Z/
Wilkes NC-Yadkin NC-
529 PM EDT FRI AUG 17 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR
SOUTHEASTERN WILKES AND SOUTHWESTERN YADKIN COUNTIES...
At 529 PM EDT, a severe thunderstorm was located over Wilkesboro,
moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
North Wilkesboro...
Wilkesboro...
Jonesville...
Ronda...
and Boomer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for LARGE HAIL AND DAMAGING WINDS. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3605 8132 3626 8129 3623 8078 3605 8085
3606 8098 3603 8107 3604 8114 3603 8117
3604 8120 3603 8127 3600 8132 3601 8133
TIME...MOT...LOC 2129Z 286DEG 14KT 3613 8118
HAIL...1.00IN
WIND...60MPH
$$
JR583
WWUS51 KRNK 172152
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
552 PM EDT FRI AUG 17 2018
NCC193-197-172215-
/O.CON.KRNK.SV.W.0186.000000T0000Z-180817T2215Z/
Wilkes NC-Yadkin NC-
552 PM EDT FRI AUG 17 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR
SOUTHEASTERN WILKES AND SOUTHWESTERN YADKIN COUNTIES...
At 552 PM EDT, a severe thunderstorm was located near Windy Gap,
moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
North Wilkesboro...
Wilkesboro...
Jonesville...
Ronda...
and Windy Gap.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for LARGE HAIL AND DAMAGING WINDS. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3603 8125 3621 8118 3623 8078 3605 8085
3606 8098 3603 8107 3604 8114 3603 8117
3604 8120
TIME...MOT...LOC 2152Z 286DEG 14KT 3610 8107
HAIL...1.00IN
WIND...60MPH
$$
JR046
WWUS51 KRNK 172209
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
609 PM EDT FRI AUG 17 2018
NCC193-197-172219-
/O.EXP.KRNK.SV.W.0186.000000T0000Z-180817T2215Z/
Wilkes NC-Yadkin NC-
609 PM EDT FRI AUG 17 2018
...THE SEVERE THUNDERSTORM WARNING FOR
SOUTHEASTERN WILKES AND SOUTHWESTERN YADKIN COUNTIES WILL EXPIRE AT
615 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
LAT...LON 3603 8125 3621 8118 3623 8078 3605 8085
3606 8098 3603 8107 3604 8114 3603 8117
3604 8120
TIME...MOT...LOC 2209Z 286DEG 14KT 3608 8101
$$
JRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 2:50 PM EDT, 2 hours 26 minutes earlier.
Area forecast discussion, Aug 17, 2:50 PM EDT, 2 hours 26 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 250 PM EDT Fri Aug 17 2018 .SYNOPSIS... A cold front will slowly approach the Appalachians and central mid Atlantic region from the west, before moving into the region Saturday night and then stalling out on Sunday. This will keep a good chance for showers and thunderstorms across the area into the first part of next week. && .NEAR TERM /THROUGH SATURDAY/... As of 245 PM EDT Friday... Showers/thunder starting to develop across the area ahead of a cold front slowly approaching from the west being driven by an upper level trof. There is a good amount of surface based instability present but overall dynamic environment is lacking. 850mb winds will be picking up toward evening and increase some shallow low level shear but outside of some storm clusters being able to organize the threat for severe weather continues to look rather marginal. Precipitable water values are making for a juicy airmass and locally heavy rain can be expected with storm clusters. Any related hydro issues will likely be localized. Expect convection to have a good diurnal component but short wave energy aloft and some lingering instability will help keep some activity going mainly west of the Ridge overnight. Believe there will be a bit too much cloud cover for a lot of fog but locations east of the Ridge may be able to radiate enough for some patchy fog toward daybreak. If precipitation becomes a bit more widespread fog may follow suit. Lows tonight will generally be in the lower 70s east of the Blue Ridge with 60s to the west. The cold front is not expected to move through until sometime late Saturday night, so once diurnal instability develops tomorrow the closer proximity of the front will result in more widespread coverage of storms Saturday afternoon. Thicker cloud cover will help limit instability and the dynamic environment continues to lack gusto so the overall severe threat tomorrow appears low, through there will continue to be a concern for potential hydro issues from locally heavy rainfall. Highs tomorrow will be near normal with mid/upper 80s east of the Ridge and mid 70s.around 80 to the west. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/... As of 245 PM EDT Friday... Upper trough and its associated surface cold front will advance into the region Saturday evening into Saturday night. Scattered to numerous showers and thunderstorms will accompany the frontal boundary. The Day Two Convective outlook placed our region in general thunderstorms. However with higher pwats, some of the thunderstorms could contain locally heavy rains. Low temperatures Saturday night will vary from around 60 degrees in the mountains to the upper 60s in the piedmont. The real challenge of the forecast is just how much progression the front makes across or even south of the area by Sunday night, and then how quickly does it rebound northward in advance of the next approaching upper level system on Monday. The model trends support slower timing in general. The slow moving frontal boundary will remain in the region through early next week. This will result in periods of showers and thunderstorms into Monday night. The front and its connected convection will drop south on Sunday and stall Sunday night across North Carolina. Scattered showers and thunderstorms will continue on Sunday especially during the afternoon and evening hours. High temperatures on Sunday will range from the lower 70s in the west to the mid 80s in the east. There will be a break in the action Sunday night into early Monday morning with drier high pressure build south into the area. Low temperatures Sunday night will generally be from the upper 50s in the west to around 70 degrees in the east. On Monday, southwest flow in advance of low pressure will push the front north as warm front Monday evening into Tuesday. Highs on Monday will be a little cooler with readings from around 70 degrees in the mountains to the mid 80s in the piedmont. Medium confidence on Forecast during the period. && .LONG TERM /TUESDAY THROUGH THURSDAY/... As of 245 PM EDT Friday... Low pressure will form over the Midwest and lift northeast into the Great Lakes Tuesday and into Eastern Canada Wednesday. The low center will travel northeast Wednesday night into Friday. As the upper trough moves in Wednesday into Friday expect cooler temperatures. There will be a broad shield of precipitation along and ahead of a frontal boundary as it moves into parts of our forecast area Tuesday. The rain may be heavy at times. The main cold front should reach the coast Tuesday night. This will be followed by a secondary cold front and high pressure. A wave of low pressure along the boundary will cause the cold front to stalled along the Southeast Coast. Isolated to scattered showers and thunderstorms will be possible Wednesday into Friday. The GFS remained weaker and less agressive compared to the ECMWF and CMC. Regardless of surface low differences, there has been fairly good continuity regarding the trailing front and convection reaching the East Coast by around Midweek. Cooler and drier Canadian high pressure will try to build south towards the end of the week. Temperatures will remain mild into Midweek before cooling trend expected for the end of the workweek with the amplified Eastern US trough. Low to medium confidence in extended period. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... As of 245 PM EDT Friday... Showers/thunder starting to develop across the area ahead of a cold front slowly approaching from the west being driven by an upper level trof. Will handle convective features with a prevailing vicinity and amend when it becomes more imminent to any particular TAF site. Otherwise, generally expecting VFR conditions with southwest winds that may be occasionally gusty but should not hinder aircraft operations. Conditions will he highly variable near storms. The cold front is not expected to move through until sometime late Saturday night. Expect convection to have a good diurnal component but short wave energy aloft and some lingering instability will help keep some activity going mainly west of the Ridge overnight. Once diurnal instability develops tomorrow the closer proximity of the front will result in more widespread coverage of storms for the latter portion of the valid period. Believe there will be a bit too much cloud cover for a lot of fog but locations east of the Ridge may be able to radiate enough for some patchy MVFR conditions toward daybreak. If a good dose of precipitation directly affects an airfield this may change the equation so this will need to be monitored. Winds outside of thunderstorms are not expected to be problematic tomorrow. Extended Discussion... The cold front will stall out into Sunday and linger in the area through Monday. This will keep a good chance of convective precipitation and sub-VFR conditions at TAF sites into the first part of next week. Another cold front will arrive later Tuesday bringing another round of at least sub-VFR in showers/storms pending timing of the boundary with later runs. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...MBS NEAR TERM...MBS SHORT TERM...KK LONG TERM...KK AVIATION...MBS/AMS
Hazardous weather outlook, Aug 17, 4:40 AM EDT, 12 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 440 AM EDT Fri Aug 17 2018 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-180845- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 440 AM EDT Fri Aug 17 2018 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. A few strong to severe thunderstorms will be possible across the area this afternoon and evening in advance of an approaching cold front. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. As a cold front stalls across the area on Saturday, we will see the chances for localized flooding increase with the proximity of the front, and disturbances riding along it. This could result in one geographical location receiving multiple rounds of heavy rain in a short period of time Saturday afternoon and night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 17, 3:46 PM EDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
346 PM EDT FRI AUG 17 2018
NCZ001>003-VAZ015-172030-
Surry-Ashe-Alleghany-Grayson-
346 PM EDT FRI AUG 17 2018
...A STRONG THUNDERSTORM WILL AFFECT
ALLEGHANY...NORTHWESTERN SURRY...EAST CENTRAL ASHE COUNTIES IN
NORTHWESTERN NORTH CAROLINA AND SOUTHEASTERN GRAYSON COUNTIES IN
SOUTHWESTERN VIRGINIA...
Until 430 PM EDT.
At 345 PM EDT, a strong thunderstorm was located over Stratford,
moving northeast at 15 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Galax...
Sparta...
Independence...
Fries...
and Laurel Springs.
LAT...LON 3644 8145 3674 8099 3667 8093 3665 8095
3664 8092 3663 8093 3663 8091 3664 8091
3650 8082 3642 8108 3643 8108 3643 8111
3642 8115 3643 8117 3638 8122 3636 8129
3637 8135 3636 8137 3634 8137 3633 8139
TIME...MOT...LOC 1945Z 244DEG 15KT 3649 8120
JRSpecial weather statement, Aug 17, 4:01 PM EDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
401 PM EDT FRI AUG 17 2018
NCZ001-018-019-172045-
Ashe-Wilkes-Watauga-
401 PM EDT FRI AUG 17 2018
...A STRONG THUNDERSTORM WILL AFFECT
CENTRAL WILKES...EAST CENTRAL WATAUGA AND SOUTHEASTERN ASHE
COUNTIES...
Until 445 PM EDT.
At 401 PM EDT, a strong thunderstorm was located over Cascade Falls,
moving east at 15 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Boone...
Wilbar...
Deep Gap...
Todd...
and Mc Grady.
LAT...LON 3640 8143 3633 8139 3638 8135 3639 8125
3637 8125 3638 8122 3621 8107 3620 8166
3628 8167
TIME...MOT...LOC 2001Z 253DEG 14KT 3628 8147
JRSpecial weather statement, Aug 17, 4:52 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
452 PM EDT FRI AUG 17 2018
VAZ024-035-172130-
Amherst-Rockbridge-
452 PM EDT FRI AUG 17 2018
...A STRONG THUNDERSTORM WILL AFFECT
SOUTHERN ROCKBRIDGE AND NORTHWESTERN AMHERST COUNTIES...THE CITY OF
BUENA VISTA AND THE SOUTHWESTERN CITY OF LEXINGTON...
Until 530 PM EDT.
At 452 PM EDT, a strong thunderstorm was located near Glasgow, moving
east at 10 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Lexington...
Buena Vista...
Glasgow...
Forks Of Buffalo...
and Collierstown.
LAT...LON 3780 7916 3749 7922 3751 7922 3750 7925
3751 7926 3752 7935 3759 7938 3761 7941
3760 7943 3762 7944 3761 7946 3758 7945
3757 7943 3755 7946 3758 7958 3760 7957
3764 7964 3777 7959
TIME...MOT...LOC 2052Z 283DEG 11KT 3768 7947
JRSpecial weather statement, Aug 17, 5:09 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
509 PM EDT FRI AUG 17 2018
NCZ019-020-172200-
Yadkin-Wilkes-
509 PM EDT FRI AUG 17 2018
...A STRONG THUNDERSTORM WILL AFFECT
SOUTHERN WILKES AND WEST CENTRAL YADKIN COUNTIES...
Until 600 PM EDT.
At 509 PM EDT, a strong thunderstorm was located over Buck, moving
east at 20 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
North Wilkesboro...
Elkin...
Wilkesboro...
Jonesville...
and Ronda.
LAT...LON 3601 8134 3604 8137 3604 8140 3627 8136
3627 8087 3624 8087 3625 8081 3624 8081
3606 8087 3606 8098 3603 8107 3604 8114
3603 8117 3604 8120 3603 8127 3600 8130
TIME...MOT...LOC 2109Z 282DEG 18KT 3615 8125
JRThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 3:46 PM EDT | Special Weather Statement | RNK | Alleghany | 44 min |
| Aug 17, 4:01 PM EDT | Special Weather Statement | RNK | Wilkes | 44 min |
| Aug 17, 4:24 PM EDT | Areal Flood Advisory | RNK | Alleghany, Ashe, Watauga | 2 hr |
| Aug 17, 5:09 PM EDT | Special Weather Statement | RNK | Wilkes | 51 min |
| Aug 17, 5:54 PM EDT | Special Weather Statement | RNK | Surry | 51 min |
| Aug 17, 6:09 PM EDT | Special Weather Statement | RNK | Yadkin | 51 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.